Alert archive / New York / Areal Flood Warnings in 2021

Areal Flood Warning 2, NWS Albany, NY

July 14, 2021Rensselaer County, New York

NWS Albany, NY issued this areal flood warning at Jul 14, 2021, 6:12 PM EDT for Rensselaer County, New York. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2021, 6:12 PM EDT (22:12 UTC)
Expired
Jul 14, 2021, 9:15 PM EDT
In force
3 hr
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
None

County Rensselaer County, NY

The radar

The Albany radar (KENX), 39 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 7:32 PM EDTHEAVY RAIN 2.23Troy, NYWEATHERNET6

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.2 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

532 
WGUS41 KALY 142212
FLWALY

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Albany NY
612 PM EDT Wed Jul 14 2021

NYC083-150115-
/O.NEW.KALY.FA.W.0002.210714T2212Z-210715T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rensselaer NY-
612 PM EDT Wed Jul 14 2021

The National Weather Service in Albany has issued a

* Flood Warning for Urban area and small stream in...
  Central Rensselaer County in east central New York...

* Until 915 PM EDT.

* At 612 PM EDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is already occurring in the warned area. 
  Between 1 and 3 inches of rain have fallen.

* Some locations that will experience flooding include...
  Troy, Cohoes, Center Brunswick, Wynantskill, Brunswick, 
  Poestenkill, Clums Corner, Cropseyville, Eagle Mills, Brunswick 
  Center, Tamarack, Haynersville, Quackenkill, Sycaway, Albia, 
  Mountain View, Lansingburgh and South Troy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report flooding to the National Weather Service by email 
atALB.stormreport@noaa.gov... On Facebook at 
www.facebook.com/nwsalbany or twitter @nwsalbany.

&&

LAT...LON 4278 7368 4279 7367 4282 7355 4270 7344
      4269 7368 4268 7369 4272 7368

$$

KSL

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this areal flood warning went out at Jul 14, 4:14 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 14, 4:14 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
414 PM EDT Wed Jul 14 2021

.SYNOPSIS...
Showers and thunderstorms associated with a weak upper
disturbance will end this evening. A dry day is expected
Thursday with seasonably warm and humid conditions. Hot and
humid Friday for areas from Albany south and east. Scattered to
numerous showers and thunderstorms will be possible again,
especially north and west of Albany.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
One band of showers and thunderstorms from southern VT into
eastern NY and the northern Berkshires will track east and south
while other scattered showers and thunderstorms in central NY to
the eastern Catskills are also building east and south.
Backbuilding of the storms in eastern NY into the Berkshires are
increasing the threat for localized significant standing water
in low lying areas due to some training of cells.

Some thunderstorms are just reaching near severe levels and the
threat continues into this evening. Big reflectivity cores at or
above the -20C level descending and enhanced by indications of
melting hail to enhance downdrafts are the focus for severe
thunderstorm potential. One cloud to ground lightning flash
extended roughly 8+ miles from the thunderstorms in Rensselaer
across the Hudson River into Albany County, that we witnessed
outside our window ~350 PM EDT. Proves "bolts from the blue"
occur and people should stay indoors until well after the last
thunder is heard.

Some clearing this evening once storms exit and dissipate, then
some patchy fog developing. Lows in the 60s as surface dewpoints
dry out just a little, with light to calm winds.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Some midlevel drying Thursday with low level dew points mainly
in the 60s with sunshine and light winds supporting highs in the
80s to near 90 and cooler in higher terrain. Heat indices in
the mid Hudson Valley could approach the mid 90s and if
confidence increases, Heat Advisories may be issued for Thursday
once new guidance arrives tonight. Any thunderstorms Thursday
would be very isolated if at all.

By Friday and Saturday, there are considerable disagreements in
sources of guidance/ensembles as to the movement and evolution
of upper energy tracking out of the Great Lakes. The timing and
track will determine the timing of the northward return of the
old low level boundary and the approach of a cold front over the
weekend. Based on the overall upper pattern evolution at least
scattered thunderstorms Friday afternoon with highs well into
the 80s and near 90 mid Hudson Valley and cooler in higher
terrain. Heat indices again around the mid 90s with Heat
Advisory potential Friday.

The approach of upper energy Saturday and increasing boundary
layer flow and low level forcing suggests scattered showers and
isolated thunderstorms through Friday night and Saturday morning
with potential likely coverage Saturday afternoon. Coverage
Saturday could be less depending on the timing and track of the
upper energy and associated cold front. Highs Saturday around 80
to mid 80s and cooler in higher terrain.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The period starts out Saturday night with a broad positively tilted
trough in place across NY state extending westward through the lower
Great Lakes. Ongoing showers and even some thunderstorms could
persist through Saturday evening, depending on the timing of a lead
short wave moving through the mean trough. There is enough consensus
among the guidance to mention likely pops, lowering overnight as the
short wave moves east of the region.

The broad trough forecast to remain in place over the region on
Sunday, with another possible short wave moving through. Details
difficult to determine this far out, but will mention chance to
likely pops with the higher values south of Albany. Instability
looks rather limited, so will only mention slight chance of thunder
at this time. There should be a decent amount of cloud cover around,
so temperatures expected to be slightly below normal with continued
humid conditions. Some showers may linger into the evening, although
overall coverage should start to decrease. A break in the
precipitation is expected overnight.

Similar weather anticipated for Monday, with the broad upper level
trough still in place. There appears to be weaker forcing compared
to Sunday, so will mention chance pops at this time. With slightly
lower heights aloft there could be more thunderstorms, especially
given sufficient heating from sunshine during the first half of the
day. Temperatures look to be near normal.

GFS and ECMWF indicating the upper level trough will be reinforced
by a rather strong short wave approaching from southeast Canada and
the upper Great Lakes. This should result in at least scattered
showers and thunderstorms Tuesday afternoon.

Like a broken record, more showers and thunderstorms are possible on
Wednesday under the influence of the upper level trough and additional
short waves passing through.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
An upper level disturbance sfc trough will move across the
region this afternoon focusing scattered showers and
thunderstorms. High pressure will bring fair weather back
tonight into Thursday.

VFR conditions are expected this afternoon outside of
showers/thunderstorms, with brief periods of MVFR/IFR Vsbys
within showers/storms. Best chance for thunderstorms will be
through 22Z/Wed at KGFL and KALB, through 23Z/Wed at KPSF, and
through 00Z/Wed at KPOU.

For tonight, abundant low level moisture and light winds should
allow areas of fog to form, especially in areas which receive
downpours prior to sunset. There is a chance for IFR/LIFR
Vsbys/Cigs at all TAF sites, mainly between 06Z-12Z/Thu,
although could start earlier at KGFL and KPSF.

Once any fog/low clouds lift between 11Z-13Z/Thu, VFR conditions
are expected for the remainder of Thursday.

Winds will be south to southwest at 5-10 KT this afternoon, with
some gusts of 15-20 KT possible. Winds will become southwest to
west and decrease to less than 5 KT this evening, and
light/variable overnight. On Thursday, winds will be mainly
southwest to west at 5-10 KT.

Winds will be stronger, and variable in direction in and near
any thunderstorms this afternoon.

Outlook...

Thursday Night: No Operational Impact. NO SIG WX.
Friday: Moderate Operational Impact. Scattered SHRA...TSRA.
Friday Night: Moderate Operational Impact. Scattered SHRA...TSRA.
Saturday: High Operational Impact. Likely SHRA...TSRA.
Saturday Night: Moderate Operational Impact. Likely SHRA...TSRA.
Sunday: Moderate Operational Impact. Chance of SHRA...TSRA.
Sunday Night: Moderate Operational Impact. Chance of SHRA.
Monday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
Showers and thunderstorms associated with a weak upper
disturbance will end this evening. A dry day is expected
Thursday with seasonably warm and humid conditions. Hot and
humid Friday for areas from Albany south and east. Scattered to
numerous showers and thunderstorms will be possible again,
especially north and west of Albany.

RH values will be above 50 percent through Friday. Winds will be
15 mph or less through Friday, generally from the south to west.

&&

.HYDROLOGY...
Scattered to numerous showers and thunderstorms are expected
to move from west to east across the region through this evening.
Locally heavy rainfall is possible, which could result in some
minor urban/poor drainage flooding, especially since soils are
fairly saturated. However, the storms should be progressive,
which should mitigate a more widespread flood threat. Dry
weather returns on Thursday, but more periods of rain are
expected Friday into the weekend.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...JPV
AVIATION...KL
FIRE WEATHER...NAS
HYDROLOGY...NAS
Hazardous weather outlook, Jul 14, 4:24 PM EDT, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
424 PM EDT Wed Jul 14 2021

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-151100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
424 PM EDT Wed Jul 14 2021

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Tonight.

There is a marginal to slight risk for severe weather this and
evening with the main threat being isolated to scattered damaging
wind gusts. Locally heavy rainfall could result in isolated minor
urban and poor drainage flooding and standing water in low lying
areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms Friday through Sunday, mainly
during the afternoon and evening hours.

The return of warm and humid conditions may result in heat index
values reaching the mid and upper 90s Thursday and Friday in the
Hudson and Mohawk Valleys as well as lower portions of the Berkshires
and Litchfield Hills. Heat Advisories may be necessary.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 14, 5:34 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
534 PM EDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      1 ENE WEST SAND LAKE    42.65N  73.59W
07/14/2021                   RENSSELAER         NY   METEOROLOGIST

            SEVERAL INCHES OF MOVING WATER FLOWING OVER ROUTE 43 IN
            SEVERAL LOCATIONS BETWEEN WEST SAND LAKE AND AVERILL
            PARK.

&&

EVENT NUMBER ALY2103631

JPV
Local storm report, Jul 14, 5:37 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
537 PM EDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      EAST GREENBUSH          42.59N  73.70W
07/14/2021                   RENSSELAER         NY   FIRE DEPT/RESCUE

            WATER REACHING HOMES AND FLOODING BASEMENTS ALONG
            BERKSHIRE DRIVE AD EVERGREEN WAY.

&&

EVENT NUMBER ALY2103632

SND
Local storm report, Jul 14, 5:39 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
539 PM EDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TSTM WND DMG     1 WNW CAMBRIDGE         43.03N  73.40W
07/14/2021                   WASHINGTON         NY   911 CALL CENTER

            TREES DOWN BLOCKING COILA RD.

0408 PM     TSTM WND DMG     WILMINGTON              42.87N  72.87W
07/14/2021                   WINDHAM            VT   LAW ENFORCEMENT

            TREES DOWN ON RAY HILL RD. TIME ESTIMATED FROM RADAR.

0434 PM     FLASH FLOOD      EAST GREENBUSH          42.59N  73.70W
07/14/2021                   RENSSELAER         NY   FIRE DEPT/RESCUE

            ONE LANE OF COLUMBIA TURNPIKE CLOSED. ROCKS AND DEBRIS
            WASHED ONTO SOME ROADS.

0447 PM     TSTM WND DMG     VERNON                  42.78N  72.53W
07/14/2021                   WINDHAM            VT   LAW ENFORCEMENT

            TREE DOWN ON WIRES. TIME ESTIMATED FROM RADAR.

0515 PM     FLASH FLOOD      1 ENE WEST SAND LAKE    42.65N  73.59W
07/14/2021                   RENSSELAER         NY   METEOROLOGIST

            SEVERAL INCHES OF MOVING WATER FLOWING OVER ROUTE 43 IN
            SEVERAL LOCATIONS BETWEEN WEST SAND LAKE AND AVERILL
            PARK.

0530 PM     FLASH FLOOD      EAST GREENBUSH          42.59N  73.70W
07/14/2021                   RENSSELAER         NY   FIRE DEPT/RESCUE

            WATER REACHING HOMES AND FLOODING BASEMENTS ALONG
            BERKSHIRE DRIVE AD EVERGREEN WAY.

&&

EVENT NUMBER ALY2103627 ALY2103629 ALY2103628 ALY2103630 ALY2103631
ALY2103632

SND
Local storm report, Jul 14, 5:54 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
554 PM EDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     2 NE SYCAWAY            42.76N  73.61W
07/14/2021                   RENSSELAER         NY   911 CALL CENTER

            SEVERAL REPORTS OF TREES AND WIRES DOWN IN CENTER
            BRUNSWICK. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER ALY2103634

JPV
Local storm report, Jul 14, 5:57 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
557 PM EDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TSTM WND DMG     POESTENKILL             42.69N  73.56W
07/14/2021                   RENSSELAER         NY   911 CALL CENTER

            SEVERAL REPORTS OF TREES AND WIRES DOWN IN THE
            POESTENKILL AREA. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER ALY2103635

JPV
Local storm report, Jul 14, 6:12 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
612 PM EDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      2 NE SYCAWAY            42.76N  73.61W
07/14/2021                   RENSSELAER         NY   911 CALL CENTER

            SEVERAL REPORTS OF ROADS FLOODED IN THE BRUNSWICK AREA.

&&

EVENT NUMBER ALY2103636

JPV

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 10:59 PM EDTSpecial Weather StatementALYHamilton, Herkimer46 min
Jul 13, 11:21 PM EDTSpecial Weather StatementALYOtsego39 min
Jul 13, 11:47 PM EDTSpecial Weather StatementALYFulton, Hamilton, Herkimer, Montgomery43 min
Jul 14, 12:42 AM EDTSpecial Weather StatementALYUlster48 min
Jul 14, 1:08 PM EDTSpecial Weather StatementALYSaratoga37 min
Jul 14, 1:53 PM EDTSpecial Weather StatementALYWashington52 min
Jul 14, 2:32 PM EDTSpecial Weather StatementALYRensselaer43 min
Jul 14, 2:47 PM EDTSpecial Weather StatementALYRensselaer43 min
Jul 14, 2:58 PM EDTSevere Thunderstorm WarningALYRensselaer, Saratoga, Washington62 min
Jul 14, 3:09 PM EDTSevere Thunderstorm WarningALYAlbany, Rensselaer66 min
Jul 14, 3:18 PM EDTSevere Thunderstorm WarningALYWashington57 min
Jul 14, 3:22 PM EDTAreal Flood AdvisoryALYAlbany, Rensselaer3 hr
Jul 14, 3:44 PM EDTFlash Flood WarningALYRensselaer2 hr
Jul 14, 3:53 PM EDTSevere Thunderstorm WarningALYRensselaer52 min
Jul 14, 4:14 PM EDTFlash Flood WarningALYRensselaer3 hr
Jul 14, 4:15 PM EDTSevere Thunderstorm WarningALYRensselaer28 min
Jul 14, 4:49 PM EDTFlash Flood WarningALYRensselaer3 hr
Jul 14, 4:51 PM EDTSpecial Weather StatementALYRensselaer24 min
Jul 14, 5:39 PM EDTAreal Flood AdvisoryALYColumbia3 hr
Jul 14, 5:54 PM EDTAreal Flood AdvisoryALYRensselaer3 hr
Jul 14, 6:47 PM EDTAreal Flood WarningALYRensselaer3 hr
Jul 14, 6:49 PM EDTSpecial Weather StatementALYColumbia41 min
Jul 14, 6:56 PM EDTSpecial Weather StatementALYGreene64 min
Jul 14, 7:06 PM EDTFlash Flood WarningALYColumbia3 hr
Jul 14, 7:14 PM EDTAreal Flood AdvisoryALYColumbia2 hr
Jul 14, 7:57 PM EDTAreal Flood WarningALYRensselaer3 hr

Nearby

Areal Flood Warnings in New York, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.